MAUDE Adverse Event Report: UMKIRCH CERCLAGE PASSER, DIVIDABLE FORCEPS, LARGE; MISC ORTHO SURGICAL INSTR

UMKIRCH CERCLAGE PASSER, DIVIDABLE FORCEPS, LARGE; MISC ORTHO SURGICAL INSTR
Catalog Number 03.221.011
Medical Device Problem Code Device Operates Differently Than Expected (2913)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 06/29/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Patient information is unknown.Device is an instrument and is not implanted/explanted.Telephone number unknown.The device was received, the investigation could not be completed, and no conclusion could be drawn, as product is entering the complaint system.Manufacturing location: (b)(4).Manufacturing date: 06.May.2011.Nonconformance (ncr) was generated during production.This ncr documented use as is release with all required approvals.Review of the device history record(s) showed that there were no issues during the manufacture of the product that would contribute to this complaint condition.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
Device report from synthes europe reports an event in (b)(6) as follows: it was reported that during surgery the wire passers do not meet at the tip.The passing tube cannot be passed through them.To resolve the problem they used a standard wire passer.The surgery was prolonged about 10 minutes.There was no patient harm and the surgery was successfully completed.Concomitant reported part: 1x unknown passing tube.This is report 1 of 1 for (b)(4).
 
Additional Manufacturer Narrative
A product investigation was performed.The investigation confirmed that the tips of cerclage-passer are deformed and that they are not flush anymore.Due to these damages the relevant dimensions cannot be verified anymore.Therefore, the manufacturing documents were reviewed and no complaint related issues were found.The device was manufactured in may 2011 and did pass the required function test back then.The visual inspection has shown that the cerclage-passer is in a very used condition, there are discolorations and stress marks all over the instrument, also there are strong marks of hammer blows at both tubes visible.This indicates that this device was often and very intense used during its life span, which speaks against a manufacturing related issue.Based on the provided information we are not able to determine the exact cause of the deformation.A drop to the ground or inappropriate handling, which would explain the hammer marks, are possible causes.In general, we would like to mention the handling technique cable application is stated: precaution: to prevent damage do not apply too much force while inserting the cerclage passer.Deformation of the tubes can result in non-closure of the instrument when connecting the halves.No product related issue could be detected.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
CERCLAGE PASSER, DIVIDABLE FORCEPS, LARGE
Common Device Name
MISC ORTHO SURGICAL INSTR
Manufacturer (Section D)
UMKIRCH
im kirchenhurstle 4
umkirch b. freiburg D-792 24
GM  D-79224
MDR Report Key6755384
Report Number3003862213-2017-10018
Device Sequence Number129948
Product Code LXH
UDI-Device Identifier07611819880108
UDI-Public(01)07611819880108(10)3759698
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 07/03/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number03.221.011
Device Lot Number3759698
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/24/2017
Initial Date Received by Manufacturer 07/03/2017
Supplement Date Received by Manufacturer08/10/2017
Initial Report FDA Received Date07/31/2017
Supplement Report FDA Received Date08/28/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1